Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS Springfield, MO

May 16, 2018Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 16, 2018, 7:52 PM CDT for Christian County, Greene County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 7:52 PM CDT (00:52 UTC)
Expired
May 16, 2018, 8:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 20 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:57 PM CDTHAIL 12 S Republic, MOVIDEO AND PICTURES FROM SOCIAL MEDIA INDICATED NICKEL TO QUARTER SIZE HAIL ON SOUTH SIDE OF REPUBLIC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1015 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1015 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WUUS53 KSGF 170052
SVRSGF
MOC043-077-170130-
/O.NEW.KSGF.SV.W.0063.180517T0052Z-180517T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
752 PM CDT WED MAY 16 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Christian County in southwestern Missouri...
  Southwestern Greene County in southwestern Missouri...

* Until 830 PM CDT

* At 751 PM CDT, a severe thunderstorm was located over Republic, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Republic...                       Battlefield...
  Clever...                         Billings...
  Brookline...                      Boaz...

This includes Interstate 44 near mile marker 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9359 3718 9358 3718 9337 3699 9338
TIME...MOT...LOC 0051Z 069DEG 2KT 3709 9346 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
2 follow-up statements
708 
WWUS53 KSGF 170113
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
813 PM CDT WED MAY 16 2018

MOC043-077-170130-
/O.CON.KSGF.SV.W.0063.000000T0000Z-180517T0130Z/
Christian MO-Greene MO-
813 PM CDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CHRISTIAN AND SOUTHWESTERN GREENE COUNTIES...

At 812 PM CDT, a severe thunderstorm was located over Billings, or
near Republic, moving west at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Republic...                       Clever...
Billings...                       Brookline...

This includes Interstate 44 near mile marker 69.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9359 3718 9358 3718 9342 3699 9341
TIME...MOT...LOC 0112Z 083DEG 15KT 3708 9351 

HAIL...1.00IN
WIND...60MPH
 
$$

Foster
682 
WWUS53 KSGF 170127
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
827 PM CDT WED MAY 16 2018

MOC043-077-170137-
/O.EXP.KSGF.SV.W.0063.000000T0000Z-180517T0130Z/
Christian MO-Greene MO-
827 PM CDT WED MAY 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN AND
SOUTHWESTERN GREENE COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3700 9359 3718 9358 3718 9342 3699 9341
TIME...MOT...LOC 0127Z 069DEG 2KT 3708 9352 

$$

Foster

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:10 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 16, 2:10 PM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
210 PM CDT Wed May 16 2018

.SHORT TERM...(This evening through Thursday)
Issued at 110 PM CDT Wed May 16 2018

A couple of small scale upper level disturbances: 1) Well
pronounced mcv over ne OK will drift ese and for the most part
convection with this system will stay near or just south of our
border (best chances in the near term are the far sw corner of
MO). Bears some watching with the HRRR keeping persistent weak
convection along the MO/AR border tonight. 2) Over far se NEB
drifting to the southeast moving into central and east central MO
Thu. This may be more of a player for our weather for Thu during
the peak heating part of the day afternoon/evening with the
chances for scattered showers/thunderstorms favoring the eastern
cwfa.

In the meantime for the the rest of today, some isolated pulse
convection will be possible but given the relatively low
pwats/moisture aloft we are not expecting severe storms.

.LONG TERM...(Friday through Wednesday)
Issued at 110 PM CDT Wed May 16 2018

Friday: The shortwave over MO Thu will exit off to the east with
weak 500mb height rises through the day. Can't rule out some
isolated convection given the instability, but the best chance for
any convection will likely be over the far sw cwfa where overall
moisture will be higher with pwats just under 1.5 inches.

Saturday-Sunday: The upper level shortwave ridge will shift east
of the area but guidance is having trouble resolving small scale
features and the placement of a sfc cold front over/near the
area. The ECMWF moves a sfc front through Sat night/early Sunday
while the GFS holds this front back to the west. In general the
pattern favors an uptick in rain chances either way, but don't
have a lot confidence in timing/placement of convection.

Monday-Wednesday: The upper ridge is suppressed to the south with
modest westerlies aloft. The GFS is far more bullish with precip
versus the ECMWF with more moisture in place. In general, our late
Spring type pattern looks to continue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1213 PM CDT Wed May 16 2018

KSGF/KJLN/KBBG tafs: A weak slow moving upper level disturbance
will kick off isolated to scattered showers and thunderstorms in
the near term. Some of this may persist well past 00z. Outside of
thunderstorms, some cumulus vfr or mvfr ceilings will be possible
over the next few hours with light winds.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, May 16, 2:45 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
245 PM CDT Wed May 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
245 PM CDT Wed May 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

Limited lightning risk.

DISCUSSION...

Isolated thunderstorms are expected this afternoon and tonight.
The overall best chances this afternoon will be over far
southwest Missouri.  Cloud to ground lightning will be the main
potential hazard with these storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic thunderstorm chances will occur into next week.
Organized severe weather is not expected, although some storms may
produce locally gusty winds on Friday over far southwest
Missouri.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, May 16, 4:12 PM CDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
412 PM CDT WED MAY 16 2018

MOZ104-162200-
Taney MO-
412 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TANEY COUNTY UNTIL
500 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omaha, or 9 miles south of Branson. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ridgedale...

LAT...LON 3657 9327 3657 9311 3650 9311 3650 9327
TIME...MOT...LOC 2112Z 031DEG 4KT 3650 9321

Foster
Special weather statement, May 16, 6:20 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
620 PM CDT WED MAY 16 2018

MOZ090-170000-
Greene MO-
620 PM CDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GREENE COUNTY UNTIL
700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm over
southern Springfield. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springfield...                    Battlefield...
Galloway...

LAT...LON 3710 9324 3710 9336 3720 9334 3720 9320
      3709 9320
TIME...MOT...LOC 2320Z 044DEG 4KT 3714 9329

Foster
Local storm report, May 16, 7:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
716 PM CDT WED MAY 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             1 WNW GALLOWAY          37.14N 93.26W
05/16/2018  E1.00 INCH       GREENE             MO   BROADCAST MEDIA

            PEA TO QUARTER SIZE HAIL REPORTED NEAR
            PRIMROSE AND JEFFERSON BY LOCAL RADIO MEDIA.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:14 PM CDTSevere Thunderstorm WarningSGFChristian, Stone46 min
May 16, 7:38 PM CDTAreal Flood AdvisorySGFChristian3 hr
May 16, 8:00 PM CDTFlash Flood WarningSGFChristian, Greene2 hr
May 17, 1:22 AM CDTSpecial Weather StatementSGFPolk38 min
May 17, 2:02 AM CDTAreal Flood AdvisorySGFCedar, Hickory, Polk6 hr
May 17, 8:54 AM CDTAreal Flood AdvisorySGFDouglas6 hr
May 17, 2:26 PM CDTFlash Flood WarningSGFBenton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.